Pennsylvania, 2003

Flash Flood in Pennsylvania, July 10, 2003

July 10, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 2:26 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 10, 2:26 PM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT THU JUL 10 2003

CLOUDS HUNG IN ALL DAY BUT DID BREAK OUT TO OUR SOUTHWEST WHERE THE
STRONGEST STORMS ARE DEVELOPING.  THERE IS A LINE NOW MOVING INTO
THE WESTERN PART OF THE CWA WHICH SHOULD MOVE THROUGH LATE THIS
AFTERNOON.  THE BEST EHI AND MOISTURE FLUX CONVERGENCE STAYS TO OUR
SOUTH BUT THE LINE THAT HAS ALREADY FORMED WILL INTERACT WITH
BOUNDARIES LEFT OVER FROM RECENT DAYS CONVECTION AND SEVERE IS NOT
OUT OF THE QUESTION FOR THE REST OF THE DAY. AT THE VERY
LEAST...HEAVY RAINFALL WITH PWS AROUND 1.8. WITH VERY LOW FFG IN
SOUTHERN COUNTIES...THAT IS AREA OF GREATEST FLOOD CONCERN AS THE
STORMS MOVE EASTWARD.

FRONT SHOULD MOVE THROUGH JUST AFTER MIDNIGHT BUT LINGERING CLOUDS
AND SHOWERS SHOULD HANG AROUND THROUGH THE MORNING.

MODELS SHOW WRAP AROUND MOISTURE FOR SATURDAY AS THE LOW SPINS UP ON
ONTARIO. IN THE LONGER RANGE...TROUGHINESS ALONG THE EAST COAST MAY
PLAY A ROLE IN TIMING OF PRECIP.

PIT   65  78  58  76 /  70  40  10  30
HLG   65  77  58  78 /  70  40  10  20
MGW   65  78  58  79 /  70  40  10  20
ZZV   66  77  59  78 /  70  40  10  20
PHD   66  77  59  78 /  70  40  10  20
FKL   64  75  56  77 /  70  40  20  30
DUJ   64  75  56  77 /  70  40  20  30
LBE   65  77  58  77 /  70  40  10  30
BTP   64  75  56  77 /  70  40  20  30
IDI   64  75  56  77 /  70  40  20  30
ODM   62  73  52  75 /  70  40  10  20

.PBZ...
MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Jul 10, 4:36 AM EST, 14 hours 24 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL
AS HEAVY RAINFALL. A FLOOD WATCH MAY BE ISSUED FOR THIS AFTERNOON
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NET ACTIVATION IS LIKELY.

In the hours before

Local storm report, Jul 10, 5:35 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
635 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    MOUNT WASHINGTON          PA   WIND DAMAGE
07/10/03   ALLEGHENY                      TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS.

0625 PM    KITTANNING                PA   WIND DAMAGE
07/10/03   ARMSTRONG                      LARGE TREES BLOWN DOWN IN
                                          KITTANNING AS REPORTED BY
                                          SKYWARN SPOTTERS
Local storm report, Jul 10, 5:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
603 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    INDEPENDENCE              PA   WIND DAMAGE
07/10/03   WASHINGTON                     LARGE TREES AND POWER
                                          LINES DOWN IN INDEPENDENCE
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0550 PM    CURTISVILLE               PA   WIND DAMAGE
07/10/03   ALLEGHENY                      LARGE TREES BLOWN DOWN IN
                                          CURTISVILLE REPORTED BY
                                          TRAINED OBSERVER.
Local storm report, Jul 10, 5:52 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
652 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    NEW MARTINSVILLE          WV   FLASH FLOODS
07/10/03   WETZEL                         ROUTE 2 FLOODED.

0545 PM    1 N NEW MARTINSVILLE      WV   FLASH FLOODS
07/10/03   WETZEL                         COUNTY ROAD 3 FLOODED BY
                                          WILLIAMS RUN AS REPORTED BY
                                          LAW ENFORCEMENT.

0605 PM    NEW MARTINSVILLE          WV   FLASH FLOODS
07/10/03   WETZEL                         DOOLIN ROAD FLOODED BY
                                          DOOLIN RUN AS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0610 PM    KNOB FORK                 WV   FLASH FLOODS
07/10/03   WETZEL                         ROUTE 7 FLOODED BY KNOB
                                          FORK CREEK AS REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Jul 10, 5:54 PM EST, 1 hour 6 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ001>004-012-021>023-041-110200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT THU JUL 10 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  GREENE          WASHINGTON

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         INDIANA         WESTMORELAND

IN WEST VIRGINIA...

  PRESTON         TUCKER

IN MARYLAND...

  GARRETT
Local storm report, Jul 10, 6:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
730 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    BRADENVILLE               PA   WIND DAMAGE
07/10/03   WESTMORELAND                   LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0724 PM    CHAMPION                  PA   FLASH FLOODS
07/10/03   WESTMORELAND                   STREAMS OVER ROADS AND IN
                                          BUILDINGS REPORTED BY
                                          SKYWARN SPOTTERS
Local storm report, Jul 10, 6:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
736 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    MCDONALD                  PA   FLASH FLOODS
07/10/03   WASHINGTON                     STREAMS OVER ROADS IN
                                          MCDONALD REPORTED BY
                                          SKYWARN SPOTTERS

0720 PM    GREENSBURG                PA   FLASH FLOODS
07/10/03   WESTMORELAND                   STREAMS RUNNING OVER ROADS
                                          NEAR THE PIT CAMPUS
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
July 10, 7:00 PM EST to 7:30 PM EST
Where
Fayette County, Heistersburg
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Road flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373471.